Alert archive / Hawaii / Wind Advisories in 2020

Wind Advisory 16, NWS Honolulu, HI

June 10, 2020Hawaii County, Kalawao County, Hawaii

NWS Honolulu, HI issued this wind advisory at Jun 10, 2020, 5:11 PM HST for Hawaii County, Kalawao County, Hawaii. It took effect at Jun 10, 2020, 6:00 PM HST. It was in force for 33 hr.

The area

The counties it named.

The facts

Issued
Jun 10, 2020, 5:11 PM HST (03:11 UTC)
In effect from
Jun 10, 2020, 6:00 PM HST
Expired
Jun 12, 2020, 3:22 AM HST
In force
33 hr
Issued by
NWS Honolulu, HI

Counties Hawaii County, HI, Kalawao County, HI

The radar

The Kamuela/Kohala Apt radar (PHKM), 57 km from the middle of the area, began a volume at 03:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.2 hours before the alert went out and 368 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2020-06-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2020-06-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -6 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-252 J/kg
Mixed-layer LCL
835 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-6 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

644 
WWHW70 PHFO 110311
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
511 PM HST Wed Jun 10 2020

...WIND ADVISORY THROUGH THURSDAY FOR LANAI ...

HIZ014-015-111615-
/O.NEW.PHFO.WI.Y.0016.200611T0400Z-200612T0400Z/
Lanai Makai-Lanai Mauka-
Including the cities of Manele and Lanai City
511 PM HST Wed Jun 10 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THURSDAY...

* WHAT...Northeast winds 20 to 30 mph with localized gusts over 
  40 mph expected.

* WHERE...Lanai.

* WHEN...Until 6 PM HST Thursday. 

* IMPACTS...Winds this strong are capable of downing trees and
  causing power outages. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
4 follow-up statements
671 
WWHW70 PHFO 111314
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
314 AM HST Thu Jun 11 2020

...WIND ADVISORY THROUGH THURSDAY FOR LANAI ...

HIZ016-019-024>026-120215-
/O.EXA.PHFO.WI.Y.0016.000000T0000Z-200612T0400Z/
Kahoolawe-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Kahului, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, and Waikoloa
314 AM HST Thu Jun 11 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 45
  mph expected.

* WHERE...Portions of Kahoolawe, Maui and the Big Island Hawaii.

* WHEN...Until 6 PM HST late this afternoon.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

HIZ014-015-120215-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-200612T0400Z/
Lanai Makai-Lanai Mauka-
Including the cities of Manele and Lanai City
314 AM HST Thu Jun 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 45 
  mph expected.

* WHERE...Lanai.

* WHEN...Until 6 PM HST late this afternoon.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
197 
WWHW70 PHFO 111324 CCA
NPWHFO

URGENT - WEATHER MESSAGE...CORRECTED
National Weather Service Honolulu HI
324 AM HST Thu Jun 11 2020

...WIND ADVISORY THROUGH TODAY FOR PORTIONS OF MAUI COUNTY 
AND THE BIG ISLAND...

HIZ016-019-024>026-120215-
/O.EXA.PHFO.WI.Y.0016.000000T0000Z-200612T0400Z/
Kahoolawe-Maui Central Valley-South Big Island-
Big Island North and East-Kohala-
Including the cities of Kahului, South Point, Pahala, Hilo, 
Volcano, Honokaa, Kamuela, and Waikoloa
324 AM HST Thu Jun 11 2020

...WIND ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 45
  mph expected.

* WHERE...Portions of Kahoolawe, Maui and the Big Island Hawaii.

* WHEN...Until 6 PM HST late this afternoon.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

HIZ014-015-120215-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-200612T0400Z/
Lanai Makai-Lanai Mauka-
Including the cities of Manele and Lanai City
324 AM HST Thu Jun 11 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM HST THIS EVENING...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 45 
  mph expected.

* WHERE...Lanai.

* WHEN...Until 6 PM HST late this afternoon.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$
858 
WWHW70 PHFO 120135
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
335 PM HST Thu Jun 11 2020

...WIND ADVISORY FOR PORTIONS OF MAUI COUNTY AND THE BIG 
ISLAND...

HIZ014>016-019-024>026-121445-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-200612T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Kahului, South Point,
Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa
335 PM HST Thu Jun 11 2020

...WIND ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY...

* WHAT...Northeast winds 25 to 35 mph with localized gusts over 
  45 mph expected.

* WHERE...Portions of Kahoolawe, Maui and the Big Island Hawaii.

* WHEN...Until 6 AM HST Friday.

* IMPACTS...Winds this strong are capable of downing trees and 
  causing power outages.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Motorists should use extra caution.

&&

$$

Kino
810 
WWHW70 PHFO 121322
NPWHFO

URGENT - WEATHER MESSAGE
National Weather Service Honolulu HI
322 AM HST Fri Jun 12 2020

...WIND ADVISORY CANCELLED...


HIZ014>016-019-024>026-121430-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-200612T1600Z/
Lanai Makai-Lanai Mauka-Kahoolawe-Maui Central Valley-
South Big Island-Big Island North and East-Kohala-
Including the cities of Manele, Lanai City, Kahului, South Point,
Pahala, Hilo, Volcano, Honokaa, Kamuela, and Waikoloa
322 AM HST Fri Jun 12 2020

...WIND ADVISORY IS CANCELLED...

Winds will be breezy and gusty today but will be below advisory
levels.

$$

Wroe

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Jun 10, 4:04 PM HST, 1 hour 7 minutes earlier.

Area forecast discussion, Jun 10, 4:04 PM HST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Honolulu HI
404 PM HST Wed Jun 10 2020

.SYNOPSIS...
Trade winds will strengthen through Thursday, then continue
through the upcoming weekend. Clouds and showers will favor
windward and mountain areas each day, especially through the
overnight and early morning periods. Although mostly dry
conditions will prevail over leeward locations, a few brief
showers will remain possible each day.

&&

.DISCUSSION...
A ridge to the north of the islands will strengthen which in turn
will result in an uptick to our trade winds over the next day.
Have made some tweaks to the winds, limiting our speeds to just
below wind advisory levels in some of the typical windier areas
like over and immediately downwind of the Kohala Mountains on the
Big Island, over Kahoolawe and Lanai. Should winds pick up more
than expected, these are the most likely areas to approach or
exceed advisory levels.

The morning ASCAT pass showed a solid area of 25 knots over the
Alenuihaha Channel, and a some in the Kaiwi Channel and in the
waters northwest of Kauai.

An upper level low is forecast to develop along an upper level
trough that is currently to the northeast of the islands on
Friday. This upper level low could help to enhance some showers,
but indications are that the mid levels will remain stable with
700 and 500 mb level temperatures remaining near normal, and
precipitable water values expected to be at or below normal. Will
continue to watch this features development, but the forecast
remains the typical trade wind pattern with showers focused over
windward and mauka areas.

The high is expected to weaken a bit and start to lift to the
northeast early next week which could cause the winds to weaken a
bit.

&&

.AVIATION...
Easterly trade winds will continue to slowly build into Thursday
as a surface high builds to the north. AIRMET Tango for moderate
low level turbulence remains in effect and will likely be needed
into the weekend. On Thursday, winds could become strong enough to
require AIRMET Tango for STG SFC WND, and a building ridge aloft
will produce a robust low level inversion, potentially leading to
isolated areas of severe low level turbulence.

VFR conditions will prevail over leeward areas, but moisture in
the trade wind flow will produce periods of MVFR ceilings and
briefly lowered visibility in SHRA over windward slopes. AIRMET
Sierra for MTN OBSC is currently in place for windward Big Island
and will be needed elsewhere at times.

&&

.MARINE...
Strengthening high pressure NNE of the islands will bring
increasing trade winds, with strong to near-gale force winds
expected, strongest in the channels. Winds and seas will likely
peak tonight into Friday before easing slightly over the weekend
as the ridge to the N weakens. The Small Craft Advisory (SCA)
currently posted for the windier zones around Maui County and the
Big Island, as well as the Kaiwi Channel has been expanded to
include additional waters around Kauai and Oahu through Thursday
afternoon.

Surf will remain below advisory levels along all shores through
the weekend. Small swells from the SSE and SW will deliver small
surf to S facing shores for the next few days. Increasing short-
period wind waves along E facing shores are expected to peak below
advisory levels Thursday/Friday before diminishing slightly over
the weekend. A tiny, short-period N swell is expected the next
couple of days, keeping surf on north facing shores from going
flat.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
Small Craft Advisory until 6 PM HST Saturday for Maalaea Bay-
Pailolo Channel-Alenuihaha Channel-Big Island Leeward Waters-Big
Island Southeast Waters.

Small Craft Advisory until 6 PM HST Thursday for Kauai Northwest
Waters-Kauai Leeward Waters-Kauai Channel-Oahu Leeward Waters-
Kaiwi Channel-Maui County Windward Waters.

&&

DISCUSSION...M Ballard
AVIATION...Wroe
MARINE...TS

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 12:14 PM HSTGale WarningHFO5 hr
Jun 11, 12:14 PM HSTSmall Craft AdvisoryHFO10 days

Nearby

Wind Advisories in Hawaii, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.